Australian health authorities on high alert after US vaping deaths | Society

October 12, 2019 Off By administrator

Australian health departments are on alert for lung injuries caused by vaping after the national health protection agency in the US confirmed 26 deaths and 1,300 injuries have been associated with the use of vaping products and e-cigarettes.

As of Friday, figures from the US Centers for Disease Control and Prevention (CDC) revealed 80% of those affected by the vaping crisis so far are younger than 35. The CDC’s investigation has so far failed to find any specific chemical causing the deaths and illnesses. The NSW government has subsequently sent a form to health departments across that state asking doctors to report any suspected cases of vaping-associated respiratory disease.

Professor Matthew Peters, a respiratory physician, said it was good to see Australian health departments being proactive. While the US outbreak dates back to March, Peters said it’s likely other cases occurring earlier may have been misdiagnosed. In a study published this month by the New England Journal of Medicine, a team led by doctors from the Mayo Clinic in the US examined lung tissue biopsies from 17 people suspected to have vaping-associated injuries. All 17 were found to have injuries in their lungs consistent with chemical burns, similar to those seen in the lungs of people exposed to mustard gas in the second world war.

Doctors in Australia needed to start routinely asking their patients with lung-related issues about whether they were vaping, Peters said.

“Most doctors have not been doing this, they might only ask about smoking,” Peters said. “There are so many reassuring messages out their about e-cigarette use and vaping, such as the statistic that vaping is 95% safer than smoking, and messages that vaping can help people quit smoking. So patients aren’t always telling doctors that they’ve started vaping either, because they don’t see it as a concern. We need to change the questions we are asking as physicians, because the world is different now.”

So far the CDC has interviewed 573 patients affected by the recent spike in respiratory illnesses about their e-cigarette and vaping use in the three months prior to the onset of their symptoms. Those affected have reported coughing, shortness of breath, chest pain, nausea, vomiting, abdominal pain, diarrhoea, fatigue, fever, and weight loss. About 76% of those affected reported using products containing THC, one of the chemicals in cannabis.

Associate Professor Coral Gartner, a tobacco control researcher with the University of Queensland’s school of public health, said it appeared that a contaminant associated with THC, rather than vaping in and of itself, was the culprit for the deaths and injury in the US.

“While not everyone has admitted to the use of THC, a number of these have subsequently been found to be lying, which is completely understandable…

(Excerpt) To read the full article , click here
Image credit: source